Breaking News

Some bisphosphonates users unfamiliar with drug’s possible side effects on oral health (2010)

0 0

Public release date: 26-May-2010

–  82 percent could not recall receiving information about the risk of experiencing adverse reactions, including oral osteonecrosis, by their physicians.

English: Structural similarity between a bisph...
English: Structural similarity between a bisphosphonate group and a pyrophosphate molecule (Photo credit: Wikipedia)

CHICAGO, May 26, 2010 – People undergoing bisphosphonate therapy to prevent or treat osteoporosis (a thinning of the bones) may be unfamiliar with the drug and possible adverse side effects on oral health, according to a study in the May issue of the Journal of the American Dental Association (JADA).

Use of bisphosphonates has been associated with a small risk of developing bisphosphonate-associated osteonecrosis of the jaw (BON) that occurs spontaneously or after the patient has undergone dental surgery. BON is a rare but serious condition that can cause severe damage to the jaw bone. The prevalence of BON is between three and 12 percent for patients who receive bisphosphonates intravenously for cancer therapy and less than one percent for patients who receive bisphosphonates orally for osteoporosis or osteopenia.

In the study, the authors sought to determine whether patients taking bisphosphonates had knowledge about the medical indication for the therapy and how long the treatment would last. They also wanted to know whether participants’ physicians told them about possible adverse reactions.

The researchers interviewed 73 participants (71 women, two men) seeking routine care in a dental clinic. These participants, with an average age of 66 years that ranged from 44 to 88 years, also were undergoing bisphosphonate treatment. Eighty-four percent of the participants stated they knew why they were receiving bisphosphonate therapy. However, 80 percent said they were unsure about the duration of the therapy and 82 percent could not recall receiving information about the risk of experiencing adverse reactions, including oral osteonecrosis, by their physicians.

“The results of our small study show that patients who take bisphosphonates may not be aware that BON can develop after they undergo invasive dental care,” the authors wrote. “We believe that a more effective communication process between prescribing physicians, dentists and patients using bisphosphonates is needed.”

The American Dental Association Advisory Committee on Medication-induced Osteonecrosis of the Jaw recommends that dental patients on bisphosphonate therapy advise their dentist. The Committee believes that it is always appropriate for physicians to encourage patients to visit the dentist regularly for professional cleanings and oral exams, as recommended by their dentist. This is especially important for patients whose oral health is put at risk from medications or medical problems.

Enhanced by Zemanta

About Post Author

Ralph Turchiano

I have a strong affinity for the sciences which led me to create my sites. My compulsion for the past decade has been reviewing literally every peer-reviewed research article. Which can easily be validated by following my posts. To me, science is where the real news is, as it will mold our destiny beyond that of politics or economics. 😉 Please feel free to e-mail: 161803p314159@gmail.com
Happy
Happy
0 %
Sad
Sad
0 %
Excited
Excited
0 %
Sleppy
Sleppy
0 %
Angry
Angry
0 %
Surprise
Surprise
0 %

Average Rating

5 Star
0%
4 Star
0%
3 Star
0%
2 Star
0%
1 Star
0%
%d bloggers like this: